Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 83, NWS Raleigh, NC

May 27, 2000Warren County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 27, 2000, 4:49 PM EDT for Warren County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 27, 2000, 4:49 PM EDT (20:49 UTC)
Expired
May 27, 2000, 5:20 PM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Warren County, NC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:45 PM EDTTornado WatchSPC6 hr
May 27, 4:30 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

548 
WUUS52 KRAH 272050
SVRRDU
NCC185-272120-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
449 PM EDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN NORTH CAROLINA

* UNTIL 520 PM EDT

* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTH CENTRAL MECKLENBURG
  COUNTY...OR ABOUT 12 MILES NORTHWEST OF WARRENTON...MOVING
  SOUTHEAST AT 40 MPH.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3657 7839 3644 7824 3674 7780 3692 7801

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:15 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 27, 2:15 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EDT SAT MAY 27 2000

THREAT FOR SEVERE WEATHER EXIST THIS EVENING OVER CENTRAL
NORTH CAROLINA AS THUNDERSTORM COMPLEX MOVES SOUTHEAST OUT OF THE
MOUNTAINS INTO VERY WARM MOIST UNSTABLE AIR.  SEVERE ACTIVITY SHOULD
DIMINISH BY MIDNIGHT.

VERY DEEP UPPER LEVEL TROUGH WILL RAPIDLY APPROACH AREA FROM THE
NORTHWEST LATE TONIGHT AND SUNDAY.  A SQUALL LINE ASSOCIATED WITH A
COLD FRONT WILL PUSH THROUGH THE STATE ON SUNDAY.  LOOKS LIKE THIS
COULD BE A MORNING-EARLY AFTERNOON SEVERE EVENT FOR CENTRAL NORTH
CAROLINA.  ETA APPEARS TOO FAST IN MOVING FRONT EAST OF THE
MOUNTAINS BY 12Z.  NGM ARE SLOWER AND BRING FRONT TO EAST OF THE
MOUNTAINS BY MID DAY.  WITH FRONT NOW IN MISSISSIPPI VALLEY...FAVOR
MORE MODEST MOVEMENT OF NGM/AVN SOLUTION.  WITH SQUALL LINE
FORMATION AHEAD OF FRONT VERY LIKELY...WILL GO WITH STRONG WORDING
FOR THUNDERSTORMS FOR SUNDAY MORNING INTO AFTERNOON.

FRONT PUSHES TO EAST BY SUNDAY NIGHT BUT COLD POCKET ASSOCIATED WITH
UPPER CUT OFF WILL BE SLOW TO CLEAR AREA.  ALTHOUGH LOW LEVELS WILL
BE COOLER...UPPER LEVELS WILL BE VERY UNSTABLE.  THIS WILL LEAD TO
CONTINUED CONVECTION SUNDAY NIGHT AND MONDAY.

AFTER SYSTEM MOVES EAST BY TUESDAY MORNING...NORTHWEST FLOW WITH
EMBEDDED MCS CHALLENGES WILL BE RE-ESTABLISHED AND CONTINUE THROUGH
MID WEEK.

.RAH...NONE.

SWH

In the hours before

Special weather statement, May 27, 11:15 AM EDT, 5 hours 34 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH, NC
1115 AM EDT SAT MAY 27 2000

NCZ007>011-021>028-038>043-073>078-083>086-088-089-271700-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
1115 AM EDT SAT MAY 27 2000

WEATHER CONDITIONS WILL POSE A SLIGHT RISK FOR SEVERE THUNDERSTORMS
OVER CENTRAL NORTH CAROLINA LATE THIS AFTERNOON AND EVENING.
NORTHERN SECTIONS HAVE THE GREATEST RISK.

.SKYWARN SPOTTERS...
SKYWARN SPOTTER NETWORK ACTIVATION MAY BE NEEDED IN CENTRAL NORTH
CAROLINA BETWEEN 4 PM AND 10 PM THIS EVENING.  SPOTTERS ARE ENCOURAGED
TO REPORT THREATENING WEATHER TO THE NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
WARM AND MOIST CONDITIONS COUPLED WITH AN AREA OF THUNDERSTORMS
APPROACHING FROM THE NORTHWEST WILL PRODUCE CONDITIONS WHICH COULD
LEAD TO SEVERE THUNDERSTORM FORMATION.

.HAZARDOUS WEATHER DETAILS...
THE PRIMARY THREAT WITH SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING WILL BE FROM DAMAGING DOWNBURST WINDS.  LARGE HAIL AND
INTENSE LIGHTNING STRIKES ARE ALSO POSSIBLE.  THUNDERSTORM MOVEMENT
IS EXPECTED TO BE FROM THE WEST NORTHWEST AT ABOUT 30 MILES AN HOUR.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL WEATHER NEWS MEDIA FOR
ADDITIONAL STATEMENTS OR POSSIBLE WATCHES AND WARNINGS.

ANOTHER STATEMENT CONCERNING THE OUTLOOK FOR SEVERE WEATHER WILL BE
ISSUED BY NOON TODAY.

SWH


Local storm report, May 27, 4:28 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
426 PM EDT FRI MAY 26 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

03:55 PM    WELCOME                   NC   WIND DAMAGE
05/27/00   DAVIDSON                       NUMEROUS TREES DOWNED 3:55
                                          - 4:15 PM ACROSS DAVIDSON
                                          CO|UNTY INCLUDING THE M
                                          COMMUNITY OF WELCOME PER
                                          DAVIDSON COMMUNICATION
                                          CENTER.
Local storm report, May 27, 4:40 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
439 PM EDT FRI MAY 26 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0436 PM    ASHEBORO                  NC   WIND DAMAGE
05/27/00   RANDOLPH                       NUMEROUS TREES DOWNED AT
                                          RACE TRACK JUST WEST OF
                                          ASHEBORO PER CITY POLICE.
                                          TIME OF EVENT 4:36 PM.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:18 PM EDTSevere Thunderstorm WarningRAHDavidson42 min
May 27, 3:59 PM EDTSevere Thunderstorm WarningRAHDavidson31 min
May 27, 4:12 PM EDTSevere Thunderstorm WarningRAHRandolph33 min
May 27, 4:44 PM EDTSevere Thunderstorm WarningRAHChatham, Randolph46 min
May 27, 5:08 PM EDTSevere Thunderstorm WarningRAHGranville, Vance52 min
May 27, 5:30 PM EDTSevere Thunderstorm WarningRAHWarren30 min
May 27, 6:01 PM EDTSevere Thunderstorm WarningRAHJohnston29 min
May 27, 6:13 PM EDTTornado WarningRAHWayne32 min
May 27, 6:27 PM EDTSevere Thunderstorm WarningRAHJohnston33 min
May 27, 6:47 PM EDTSevere Thunderstorm WarningRAHWayne, Wilson28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.